Illinois, 2003

Tornado in Illinois, September 12, 2003

September 12, 2003 · NWS DVN · 1 event in 1 county or zone

Tornado developed out of a non-supercell thunderstorm or heavy rain shower and touched down on the south side of Fulton, Illinois, south-southeast of the intersection of 24th Avenue and 4th Street. The tornado moved Northeast through the Sikkema Trailer Park and crossed 5th and 6th streets before dissipating in a corn field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado developed out of a non-supercell thunderstorm or heavy rain shower and touched down on the south side of Fulton, Illinois, south-southeast of the intersection of 24th Avenue and 4th Street. The tornado moved Northeast through the Sikkema Trailer Park and crossed 5th and 6th streets before dissipating in a corn field. Widespread tree limb damage was noted during the survey with corn stalks tossed into power lines. Adjacent corn field was heavily damaged. Numerous public reports of a funnel were received by the Whiteside County Sheriff Office with no lightning observed. Path length 0.2 miles and was rated high F0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 12, 2:37 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Sep 12, 2:37 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 PM CDT FRI SEP 12 2003

DISSIPATING COLD FRONT EXTENDS FROM WESTERN WI SOUTH THROUGH ERN IA
INTO SW MO AT 18Z.  SCATTERES SHRA AND A FEW TSRA OCCURRING ALONG
AND EAST FO THE FRONT WITH MOST OF THE PCPN OVER IL.  ANOTHER
...STRONGER...FRONT WAS MOVING THORUGH THE NORTHERN PLAINS. THIS
MORNINGS UA ANALYSIS SHOWED A POTENT SYSTEM OVER THE NW U.S. WITH
150KT H250 JET STILL UPSTREAM OF THE TROF AXIS.  WEAK H5 LOW AT THE
BASE OF THE MIDWEST TROF HAS SETTLED IN OVER NRN TX.  GOOD MOISTURE
FEED EXISTS AHEAD OF THE TROF WITH NARROW RIBBON OF 11C TO 13C H8
DEWPOINTS FROM CENTRAL MO INTO ERN IA AND NW IL.

MODELS INITIALIZED A LITTLE BETTER THIS MORNING...BUT WERE STILL TO
HIGH ON THE H5 HEIGHTS EAST OF THE NRN TX LOW. MODEL SOLUTIONS ARE
NOW AGREEING ON NRN TX H5 LOW LIFTING OUT ON A MORE NORTHERLY
TRAJECTORY SATURDAY...AS STRONG NW U.S. S/W DIGS INTO THE CENTRAL
PLAINS.  AT THIS TIME IT LOOKS LIKE THE TWO SYSTEM WILL PHASE OVER
THE MID MISSISSIPPI VALLEY...GENERATING A MUCH NEEDED WIDESPREAD
RAINFALL EVENT.  EXPECT SCATTERED SHRA TO CONTINUE ALONG AND E OF
THE MISSISSIPPI RIVER THROUGH THE EVENING HOURS...BUT NOT AS MUCH
COVERAGE AS THIS AFTERNOON.  AFTER MIDNIGHT MAIN PRECIPATION EVENT
SHOULD SET IN AHEAD OF DEVELOPING SURFACE LOW MOVING NORTHEAST
THROUGH MO.  HAVE TIMED THIS INTO SOUTHERN CWA DURING THE EARLY
MORNING HOURS THEN OVER ALL BUT THE FAR NW COUNTIES DURING THE DAY
SATURDAY AND TAPERING OFF DURING THE EVENING.  NW CWA WILL SEE SOME
PCPN DURING THE EVENT...BUT AMOUNTS WILL BE LIGHTER THAN THOSE
EXPECTED ALONG AND EAST OF THE MS RIVER.  MODEL QPFS VARY SATURDAY
WITH THE ETA/GFS SUGGESTING RAINFALL AROUND 2 INCHES BETWEEN 12Z AND
00Z CENTERED ON THE MS RIVER.  THE UKMET IS PRODUCTING JUST UNDER AN
INCH.  SINCE THERE IS ALREADY LOW LEVEL MOISTURE IN PLACE AND MODELS
ARE AGREEING ON THE STRENGTH OF THE SYSTEM...ILL LEAN TOWARD THE
HEAVIER AMOUNTS AND USE THE HEAVY RAIN AT TIMES WORDING FOR THE
EASTERN HALF OF THE CWA.  MOST OF THE RAIN SHOULD TAPER OFF SATURDAY
NIGHT...BUT WILL LEAVE LOW CHANCE POPS IN EAST SUNDAY MORNING FOR
CONTINUITY SAKE.  HIGH MOVING TO OUR SOUTH MONDAY WILL BRING DRY WX
BACK TO THE REGION.

WILL BUMP UP TEMPS TONIGHT CENTRAL AND EAST.  LOOKS LIKE COOLER AIR
ASSOCIATED WITH FIRST FRONT IS ABOUT AS FAR EAST AS ITS GOING TO GET.
SURFACE WINDS ARE ALREADY BACKING TO THE S OR SE OVER WRN THIRD OF
IOWA IN RESPONSE TO PRESSURE FALLS AHEAD OF NRN PLAINS FRONT.  ON
THE OTHER HAND...CLOUDS AND WIDESPREAD PCPN SATURDAY SHOULD LIMIT
DIURNAL VARIATIONS...AND HAVE TRIMMED BACK MAX SATURDAYS MAX TEMPS.
SUNDAY...THE BIG QUESTION WILL BE THE EXTENT OF WRAP AROUND SC AND
ITS IMPACT ON TEMPS.  BASED ON H8 RH PROGS...LOOKS LIKE AT LEAST THE
NRN HALF OF THE CWA SHOULD SEE CLOUDS DURING THE DAY...SO LEANED
TOWARD THE COOLER MOS NUMBERS.

EXTENDED...
MODELS IN GENERAL AGREEMENT ON DEVELOPING ANOTHER TROF OVER THE
WESTERN U.S. BY MID WEEK AND MOVING SURFACE FRONT INTO THE CENTRAL
U.S. BY THE END OF THE WEEK.  THERE ARE TIMING DIFFERENCES WITH THE
EUROPEAN MODELS SUGGESTING A SLOWER EASTWARD PROGRESSION THAN THE
GFS.  AT THIS POINT ITS HARD TO ARGUE FOR ONE SOLUTION OR THE OTHER
WITH THE POTENTIAL IMPACT OF ISABEL ON MOVEMENT OF UPSTREAM WX
SYSTEMS. FOR NOW WILL INCLUDE LOW CHANCE POPS FOR THURSDAY/THURSDAY
NIGHT SIMILAR TO THE GFS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Sep 12, 4:19 AM CST, 13 hours 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 AM CDT FRI SEP 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BE WIDESPREAD TODAY WITH A FEW THUNDERSTORMS POSSIBLE
AS A SLOW MOVING COLD FRONT CROSSES THE AREA. THUNDERSTORMS WILL BE
MOST LIKELY EAST OF THE MISSISSIPPI RIVER IN THE AFTERNOON. ANY
STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING
AS A WAVE OF LOW PRESSURE APPROACHES THE AREA FROM THE SOUTHWEST.
THE MAIN THREAT WILL BE FREQUENT LIGHTNING FROM THESE STORMS...AS
CONDITIONS WILL NOT BE FAVORABLE FOR STORMS TO REACH SEVERE LEVELS.

AS THE LOW PASSES TO THE SOUTHEAST SATURDAY NIGHT AND EARLY
SUNDAY...WIDESPREAD MODERATE RAIN IS EXPECTED WITH LOCALLY HEAVY
RAINFALL POSSIBLE. RAINFALL TOTALS AS HIGH AS 2 TO 3 INCHES WILL BE
POSSIBLE SOUTHEAST OF A LINE FROM FREEPORT ILLINOIS TO FAIRFIELD
IOWA BEFORE THE RAIN ENDS SUNDAY MORNING. THESE AMOUNTS WOULD NOT
LIKELY RESULT IN WIDESPREAD FLOODING...BUT MAY PRODUCE SIGNIFICANT
RISES IN SMALL STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

SHEETS

The radar

The Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Whiteside

When
September 12, 5:38 PM CST to 5:39 PM CST
Where
Whiteside County, Fulton
Rating
F0
Path length
0.2 mi
Path width
35 yd
Property damage
$5,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
41.867, -90.167

Rated high end F0

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336797.